Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 15, 2009, 2:27 PM CDT for Jackson County, Jefferson County, Shawnee County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 2:27 PM CDT (19:27 UTC)
- Expired
- May 15, 2009, 3:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:50 PM CDT | HAIL 1 | 8 N Topeka, KS | 62ND AND NICKELL ROAD |
| May 15, 2:54 PM CDT | HAIL 1 | 3 Nnw Meriden, KS | |
| May 15, 3:01 PM CDT | HAIL 1 | 3 Nnw Topeka, KS | AT 46TH STREET AND K4...RELAYED THROUGH THE MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 151927
SVRTOP
KSC085-087-177-152015-
/O.NEW.KTOP.SV.W.0085.090515T1927Z-090515T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
WESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 315 PM CDT
* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR WILLARD...OR 14 MILES WEST OF DOWNTOWN
TOPEKA...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SILVER LAKE...
NORTHERN TOPEKA...
HOYT...
MERIDEN...
PERRY STATE PARK...
OZAWKIE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3909 9547 3905 9594 3909 9594 3910 9596
3921 9596 3934 9545
TIME...MOT...LOC 1927Z 254DEG 31KT 3909 9595
$$1 follow-up statement
000 WWUS53 KTOP 151942 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT FRI MAY 15 2009 KSC085-087-177-152015- /O.CON.KTOP.SV.W.0085.000000T0000Z-090515T2015Z/ JACKSON-JEFFERSON-SHAWNEE- 242 PM CDT FRI MAY 15 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR NORTH CENTRAL SHAWNEE...WESTERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES... AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF HOYT...OR 8 MILES NORTHWEST OF DOWNTOWN TOPEKA...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... HOYT...MERIDEN...PERRY STATE PARK AND OZAWKIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3912 9547 3911 9582 3925 9582 3934 9545 TIME...MOT...LOC 1942Z 251DEG 34KT 3915 9576 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:43 AM CDT, 10 hours 44 minutes earlier.
Area forecast discussion, May 15, 3:43 AM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CDT FRI MAY 15 2009 .DISCUSSION... 00Z UA ANALYSIS AT 850 MB SHOWED A MOISTURE AXIS FROM SOUTH CENTRAL TEXAS INTO NORTHEAST KANSAS. 07Z SURFACE ANALYSIS HAD THE SURFACE LOW OVER SOUTHEAST COLORADO WITH A WARM FRONT ACROSS SOUTHERN KANSAS JUST NORTH OF HUTCHINSON TO FORT SCOTT LINE. ELEVATED THUNDERSTORMS HAVE FIRED ACROSS NORTHEAST KANSAS NORTH OF INTERSTATE 70 ON THE NOSE OF THE LOW LEVEL JET. SINCE 05Z THE LLJ HAS INCREASE FROM 30KTS TO NEAR 50 KTS AT 07Z. ELEVATED STORMS WERE OCCURRING ACROSS NEHAMA AND BROWN COUNTIES AT 08Z. LATEST RUC HAS A THETA-E MAXIMA FROM 850-700 MB ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WATER VAPOR LOOP AND PROFILER DATA SHOWS A SHORTWAVE PASSING THROUGH THE FOUR CORNERS AREA THIS MORNING. FOR TODAY THE WARM FRONT WILL CONTINUE TO MOVE NORTHWARD INTO SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI BY 18Z. EXPECTING EARLY MORNING CONVECTION TO CONTINUE ACROSS THE NORTHERN COUNTIES ON THE NOSE OF THE LOW LEVEL JET AND ISENTROPIC LIFT OVER THE WARM FRONT. BY MID MORNING EXPECTING THE BULK OF THE THUNDERSTORMS TO BE NORTHEAST OF THE CWA. NEXT AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS TODAY A COLD FRONT WILL APPROACH THE CWA FROM THE NORTHWEST. MLCAPES INCREASE THIS AFTERNOON TO AROUND 2000-2500 J/KG WITH 30 TO 40 KTS OF 0-6KM SHEAR. LAPSE RATES STEEPEN THIS AFTERNOON AND FORECAST SOUNDINGS SUGGEST LOW LEVEL CIN WILL GO AWAY IN THE 19Z-21Z TIME FRAME. CLOUDS AND RAIN THIS MORNING MAY AFFECT THE AMOUNT OF INSTABILITY AND THERE MAY ALSO BE SOME OUTFLOW BOUNDARIES IN PLACE FROM THE MORNING CONVECTION. LOOKS LIKE MAINLY A HAIL THREAT THIS AFTERNOON...HOWEVER LOW LEVEL HELICITY MAY BE ENHANCED NEAR THE FRONTAL BOUNDARY OR NEAR OUTFLOW BOUNDARIES SO COULD NOT RULE OUT A ISOLATED TORNADO. BY 00Z SAT THE FRONT IS FORECAST TO EXTEND FROM NORTHWEST MISSOURI TO NEAR TOPEKA SOUTHWEST TO COUNCIL GROVE AND WICHITA. CONTINUED WITH THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS THIS EVENING. WITH THE THETA-E AXIS IN PLACE ACROSS EASTERN KANSAS TODAY AND INTO THIS EVENING POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL WILL EXIST. STORMS WILL BE PROGRESSIVE AND THE FRONT SHOULD BE OUT OF THE FORECAST AREA BY MID EVENING...SO NOT PLANNING ANY FLOOD WATCHES CURRENTLY. BEHIND THE FRONT COOLER AND DRIER AIR WILL MOVE INTO THE CWA OVERNIGHT TONIGHT. LOWS TONIGHT WILL DROP DOWN INTO THE 40S AND 50S. ON SATURDAY BROAD AREA OF HIGH PRESSURE BUILDS INTO CENTRAL AND EASTERN KANSAS IN THE WAKE OF THE UPPER TROUGH. HIGHS SATURDAY WILL BE IN THE 60S. DRY NORTHWEST FLOW THEN OCCURS INTO MONDAY. THE SURFACE HIGH MOVES OFF BY SUNDAY EVENING WITH SOUTH WINDS AND INCREASING HEIGHTS HIGHS WILL WARM INTO MID AND UPPER 70S FOR MONDAY. NO CHANGES TO THE REST OF THE FORECAST. 53 && .AVIATION... CONFIDENCE IN TS IS INCREASING WITH CURRENT RADAR TRENDS. DO NOT THINK PRECIP WILL BE CONTINUOUS...SO HAVE INCLUDED A TEMPO FOR SCATTERED TO NUMEROUS TS MOVING ACROSS NORTHEAST KS. AM NOT AS CONFIDENT IN THE IFR CIGS THE MOS GUIDANCE IS INDICATING. THINK MODELS ARE DOING THIS WITH STRONG LOW LEVEL MOISTURE ADVECTION. IFR CIGS ARE STILL PRETTY FAR SOUTH INTO NORTHWEST OK. WITH THE BOUNDARY LAYER REMAINING WELL MIXED...THINK CIGS WILL REMAIN ABOVE 1 KFT. STILL THINK THERE WILL BE A BREAK IN TS BEFORE THE FRONT MOVES THROUGH DURING THE AFTERNOON. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 15, 12:26 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1226 PM CDT FRI MAY 15 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-161730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1226 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP ACROSS NORTHEAST AND EAST CENTRAL KANSAS ALONG A COLD FRONT THIS AFTERNOON AND LAST INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE. THERE MAY BE AN INCREASED THREAT FOR ISOLATED TORNADOES ACROSS NORTHEAST KANSAS ALONG AN OUTFLOW BOUNDARY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 15, 12:00 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL WHITING 39.59N 95.61W
05/15/2009 E1.00 INCH JACKSON KS TRAINED SPOTTER
&&
EKLLocal storm report, May 15, 12:03 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HAIL HORTON 39.66N 95.53W
05/15/2009 E1.00 INCH BROWN KS LAW ENFORCEMENT
REPORTED BY THE HORTON...KS POLICE DEPARTMENT
&&
GARGANLocal storm report, May 15, 12:49 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HEAVY RAIN SW SENECA 39.83N 96.07W
05/15/2009 M2.75 INCH NEMAHA KS TRAINED SPOTTER
STORM TOTAL
&&
JLLocal storm report, May 15, 1:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
148 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM FLOOD 3 S RESERVE 39.93N 95.56W
05/15/2009 BROWN KS LAW ENFORCEMENT
KESTREL ROAD SOUTH OF RESERVE...KS WAS CLOSED DUE TO
WATER OVER THE ROAD.
&&
GARGANSpecial weather statement, May 15, 2:02 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 202 PM CDT FRI MAY 15 2009 KSZ026-151945- JEFFERSON- 202 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY... THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NORTONVILLE AND WINCHESTER. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 15, 2:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD E HIAWATHA 39.85N 95.54W
05/15/2009 BROWN KS LAW ENFORCEMENT
FLASH FLOODING OF A SMALL STREAM CAUSED WATER TO FLOW
ACROSS HIGHWAY 73 JUST EAST OF HIAWATHA. THE ROAD WAS
BRIEFLY CLOSED BUT IS NOW OPEN.
&&
GARGANThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 48 min |
| May 15, 7:24 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| May 15, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
| May 15, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 24 min |
| May 15, 8:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| May 15, 8:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 22 min |
| May 15, 9:22 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 23 min |
| May 15, 9:55 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 35 min |
| May 15, 10:16 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 59 min |
| May 15, 10:16 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 59 min |
| May 15, 10:42 AM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| May 15, 10:45 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| May 15, 10:54 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| May 15, 11:10 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| May 15, 11:18 AM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| May 15, 12:08 PM CDT | Areal Flood Advisory | TOP | Jackson | 112 min |
| May 15, 1:09 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 111 min |
| May 15, 2:10 PM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
| May 15, 2:19 PM CDT | River Flood Warning | TOP | Nemaha | 12 hr |
| May 15, 3:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| May 15, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 41 min |
| May 15, 3:35 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 40 min |
| May 15, 3:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| May 15, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 32 min |
| May 15, 3:47 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 4 hr |
| May 15, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 10 min |
| May 15, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 31 min |
| May 15, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 45 min |
| May 15, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 15, 4:18 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 42 min |
| May 15, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
| May 15, 4:54 PM CDT | Flash Flood Warning | TOP | Shawnee | 112 min |
| May 15, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 34 min |
| May 15, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 26 min |
| May 15, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 30 min |
| May 15, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 31 min |
| May 15, 5:47 PM CDT | Flash Flood Warning | TOP | Coffey, Douglas, Franklin, Lyon, Osage, Wabaunsee | 4 hr |
| May 15, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 16 min |
| May 15, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 49 min |
| May 15, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 37 min |
| May 15, 6:41 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.